I just read a very scary article in The New York Times. It says that doctors and patients have known for a long time, and the FDA has finally acknowledged, that statins – the drugs prescribed for lowering cholesterol – can cause mental fuzziness and memory problems.
My online chat roleplaying friends know how often I complain about my rotten memory: almost every night.
Sassy told me what GLaDOS means, but I had to ask her again last night.
Dr. Stevenson asked me if Elexin, who is suddenly behaving like a psychopathic child, has suffered any emotional trauma in the past few weeks. I couldn’t remember anything about Lex the past few weeks except that he’d suddenly started showing up wearing pajamas with decorations like Tom the Truck and Barney, along with big fluffy animal slippers. (Elexin is several hundred years old.)
Rom let me see, in his memories, what happened just before he suddenly killed Devlin. Now he keeps asking me to tell others. I don’t remember.
I can’t remember.
It has been getting worse since I switched from Vytorin to Crestor … but my cholesterol levels have gotten quite a bit better.
My first response was: that explains it!
My second was: shit.
Further down in the article are stories of what people have experienced. Driving problems – yes, I’ve been feeling like my driving has gotten worse in the last couple of years. Difficulty with word recall – which is tough for a roleplayer who needs to write fast. And problems with mental focus.
The only way to be sure whether all this comes from my statin medication is to stop taking it. With so much history of heart disease and high cholesterol in my family, that’s not a good idea.
Bottom line: I’ve GOT to start eating better and lose weight. As if I didn’t have enough reasons for that before I read this article.
So why haven’t I been doing that already? I can’t remember.
Reference: Parker-Pope, Tara. A Heart Helper May Come at a Price for the Brain. The New York Times. 5 March 2012.
Image: EUSKANALATO / Flickr